New Mexico, 2014

Drought in New Mexico, January 1 to 31, 2014

January 1 to 31, 2014 · NWS ABQ · 34 events in 34 counties and zones

January 2014 was exceptionally dry and needless to say much drier than normal while temperatures were near to above normal. 03 inches, which was the driest January on record.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

January 2014 was exceptionally dry and needless to say much drier than normal while temperatures were near to above normal. Average statewide precipitation during the month was a dismal 0.03 inches, which was the driest January on record. Drought conditions steadily worsened as the month progressed. Nearly half (48%) of the state was classified in severe or worse (D2-D4) drought at the end of the month, roughly a 15 percent increase from the beginning of the year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 31, 11:49 PM MST, 11 minutes earlier.

Area forecast discussion, Dec 31, 11:49 PM MST, 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1149 PM MST TUE DEC 31 2013

.AVIATION...
06Z TAF CYCLE
STILL LOOKS LIKE VFR CONDITIONS AT ALL TAF SITES AND MOST OF THE
REST OF FCST AREA THROUGH WED EVE. SOME RISK OF MVFR CIGS ROLLING
INTO FAR NE NM AFTER ROUGHLY 21Z WED BEHIND A BACK DOOR COLD
FRONT. ALSO A SLIGHT CHANCE OF ISOLATED SNOW SHOWERS ACROSS THE
EXTREME NORTHERN HIGH TERRAIN AREAS AFTER ABOUT 09Z POSS PRODUCING
LOCAL MVFR CIGS AND VISIBILITIES...BUT ONLY IN VERY LOCALIZED
FASHION. WEST TO SOUTHWEST WINDS OF 20 TO 28 KTS WITH GUSTS
BETWEEN 30 AND 38 KTS WILL FAVOR THE CENTRAL HIGH TERRAIN AND
IMMEDIATELY ADJACENT HIGHLANDS TO THE EAST OVERNIGHT INTO MID MORN
WED...THEREAFTER EXPANDING SOME DISTANCE INTO THE E PLAINS. LVS AND
LATER PERHAPS TCC ARE TAF SITES MOST LIKELY TO BE IMPACTED. ALSO
EXPECT GUSTY N WINDS BEHIND THE BACK DOOR FRONT MAINLY AFT 19Z WED.

43

&&

.PREV DISCUSSION...310 PM MST TUE DEC 31 2013...
NO SIGNIFICANT CHANGES MADE TO THE GRIDDED FORECAST.

DRIER NORTHWEST FLOW REST OF TODAY INTO TONIGHT. MTN WAVE BREEZES
ALONG AND TO THE EAST OF THE SANDIA/MANZANO MTNS ARE EXPECTED TO
INTENSIFY TONIGHT. HIGHER LVL CLOUD COVER WILL INCREASE TONIGHT AS
A CLIPPER SYSTEM APPROACHES FROM THE NORTHWEST. BASED ON LAST NIGHTS
MIN TEMP RESULTS...DECIDED TO LOWER VALLEY LOCATIONS A BIT
MORE...INCLUDING SAN FRANCISCO...SAN JUAN/CHACO AND PORTIONS OF
THE RIO GRANDE VALLEY ALTHOUGH HIGHER CIRRUS COULD MITIGATE THAT.

MODELS SEEM TO BE BACKING OFF ON LAYERED CLOUD HUMIDITY FOR
WEDNESDAY. THIS TRANSLATES TO EVEN A DRIER FORECAST. MODELS HAVE
BEEN BACKING OFF ON THE QPF THE LAST FEW RUNS SO NO REASON NOT TO
THINK WED/WED NIGHT WOULD BE A NON ISSUE. STILL HAVE SOME SLIGHT
CHANCE POPS ACROSS THE NORTHEAST WED DAY PERIOD AND EVENING WITH A
SMIDGEN NEAR CHAMA WED MORNING. EVEN THE ECMWF HAS BACKED OFF AND
LOOKS FAIRLY DRY. LOOKING AT SOME BREEZINESS AS A COLD FRONT
SWEEPS ACROSS THE AREA. STILL LOOKING AT SOME LOWER CLOUD
POSSIBILITIES DEVELOPING LATER WED NIGHT WITH RESIDUAL THURS
MORNING ACROSS THE EAST. NOT TOTALLY CONFIDENT HOWEVER. PROBABLY
MORE OF A NARROW STRIP.

FLOW SHOULD RELAX SOME ON THURSDAY IN THE WAKE OF THE CLIPPER
PASSAGE. LEE SIDE TROUGHING SHOULD REMAIN HOWEVER. HIGH TEMPS
SHOULD GENERALLY BE NEAR TO SLIGHTLY ABOVE NORMAL.

WIND FLOW LOOKS TO BE A BIT STRONGER ON FRIDAY AS ANOTHER CLIPPER
LIKE SYSTEM APPROACHES FROM THE NORTHWEST. THE LEE SIDE TROUGH
WILL INCREASE. DECIDED TO BUMP UP HIGH TEMPS ACROSS THE EASTERN
PLAINS 1 TO 2 DEGREES MORE AS A RESULT OF STRONGER DOWNSLOPING
EFFECTS. ABOVE TO WELL ABOVE NORMAL TEMPS EXPECTED FRIDAY
AFTERNOON AND CONTINUED DRY CONDITIONS.

DIDNT MAKE ANY CHANGES TO THE EXTENDED FORECAST BUT CURRENT POP
FORECAST APPEARS IN LINE WITH LATEST MODEL OUTPUTS. ALL OF THE
MODELS HAVE TRENDED DRIER WITH THE SATURDAY/SATURDAY NIGHT WAVE
PASSAGE. THE SURFACE COLD FRONT ALSO LOOKS TO BE A BIT WEAKER
BASED ON FORECASTED PRESSURE PATTERNS. THE ECMWF REMAINS THE MOST
BULLISH OUT OF THE VARIOUS MID RANGE MODELS AND PAINTS HIGHER
LIQUID WATER AMOUNTS ACROSS THE NORTHEAST HALF. YESTERDAY/S MODEL
SHOWED MORE AMOUNTS FURTHER WEST. THIS IS A PATTERN WE HAVE SEEN
THE PAST FEW WINTERS DURING JANUARY WITH A STRONGLY ENTRENCHED
UPPER RIDGE ALONG THE WEST COAST AND NORTHWEST FLOW OVER THE
INTERMTN WEST. MODELS TEND TO SHOW STRONGER PRECIP POSSIBILITIES IN
THE LATTER FORECAST PERIODS BUT TREND DRIER AS WE GET NEAR TO THE
SYSTEM PASSAGE. ONE THING TO LOOK FOR GOING FORWARD WILL BE AN
OCCASIONAL CUT OFF LOW THAT CAN DVLP OFF THE CALIFORNIA
COAST...BELOW THE BLOCKING RIDGE. SOMETIMES THESE CLOSED LOWS
REMAIN OFF THE CALI COAST LONG ENOUGH TO GRAB SOME SUBTROPICAL
MOISTURE AND THEN MOVE TOWARDS ABQ. NOT SEEING THAT IN THE MODELS
AT THIS TIME.

ANOTHER FEATURE BOTH THE ECMWF AND GFS ARE GRABBING HOLD OF IS A
STRONG SURFACE HIGH AND COLD AIR OUTBREAK FOR EARLY NEXT WEEK. THE
GFS SHOWS A NEAR 1050 MB HIGH MOVING INTO THE NORTHERN PLAINS
DURING THIS PERIOD. BASED ON THE ORIENTATION OF THE TRANSLATING
SURFACE HIGH IT APPEARS THAT IT WOULD ONLY PROVIDE A GLANCING BLOW
TO THE STATE AND PRIMARILY EFFECT EASTERN AREAS BUT WORTH WATCHING
AS FAR AS AN ARCTIC INVASION.

50

.FIRE WEATHER...
NO MAJOR FIRE WEATHER CONCERNS THROUGH THE FORECAST PERIOD. THERE
WILL BE SOME BREEZY TO WINDY PERIODS AND ALTHOUGH MOSTLY DRY
CONDITIONS WILL PERSIST RH VALUES ARE NOT EXPECTED TO FALL BELOW
CRITICAL LEVELS. VENTILATION RATES WILL BE POOR AT TIMES...
ESPECIALLY IN THE WEST.

LEE SIDE TROUGH TODAY IS SUPPORTING GUSTY WINDS ACROSS THE EAST.
THESE WINDS WILL GRADUALLY RELAX THIS EVENING. HOWEVER...A STRONG
GRADIENT ALOFT WILL SUPPORT GUSTY RIDGE TOP WINDS THIS EVENING WITH
REASONABLE CHANCES FOR A MOUNTAIN WAVE WITH MODERATE DOWNSLOPE WINDS
OVERNIGHT.

LITTLE CHANGE IN THE LARGE SCALE PATTERN FOR WEDNESDAY WITH AN UPPER
LEVEL RIDGE BUILDING A BIT TO THE EAST SUCH THAT IT IS LOCATED OVER
THE WESTERN STATES BY MID DAY WEDNESDAY...WITH NORTHWEST FLOW ALOFT
OVER NEW MEXICO.  A WEAK UPPER LEVEL DISTURBANCE AND ASSOCIATED JET
WILL WILL BRUSH THE NORTHERN ZONES LATE WEDNESDAY...BRINGING A
SLIGHT CHANCE OF PRECIPITATION TO THE SANGRE DE CRISTO MOUNTAINS AND
EXTREME NORTHEAST PLAINS. THUS...INTERESTING SURFACE WIND PATTERN
FOR WEDNESDAY AFTERNOON WITH NORTHWEST WINDS FROM THE CENTRAL
MOUNTAINS AND ADJACENT HIGHLANDS AND EAST CENTRAL PLAINS BUT WITH A
BACK DOOR FRONT ENTERING THE NORTHEAST PLAINS BY MID DAY. THE FRONT
WILL RACE SOUTH DURING THE AFTERNOON HOURS BUT WILL NOT MAKE MUCH
WESTWARD PROGRESS. VENTILATION WILL BE MOSTLY POOR TO FAIR ACROSS
THE WESTERN AND CENTRAL ZONES AND VERY GOOD TO EXCELLENT EAST.

THE UPPER RIDGE WEAKENS ON THURSDAY AS THE UPPER TROUGH AND JET MOVE
EAST OF THE STATE. THE GRADIENT ALOFT WEAKENS AS DO SURFACE WINDS.
WEAK LEE TROUGHING ACROSS THE EAST WILL SUPPORT SOUTHWEST WINDS AND
FAIR TO GOOD VENTILATION THERE WHILE THE REMAINDER OF THE FORECAST
AREA SEES POOR VENTILATION. DESPITE MODEST COOLING...TEMPERATURES
REMAIN JUST ABOVE NORMAL MOST LOCATIONS.

NEAR ZONAL FLOW ALOFT ON FRIDAY WITH A STRONGER GRADIENT AND LEE
TROUGH.  WEST TO SOUTHWEST WINDS FAVOR THE CENTRAL MOUNTAINS AND
HIGHLANDS AND EAST CENTRAL PLAINS. VENTILATION IMPROVES MOST ZONES
TO GOOD TOR VERY GOOD LEVELS...BUT REMAINS POOR ACROSS THE NORTHWEST
AND CENTRAL VALLEYS.

EXTENDED MODELS ARE STILL STRUGGLING TO AGREE ON THE NEXT SYSTEM...
CURRENTLY ON SCHEDULE FOR THE WEEKEND. ECMWF MAINTAINS THE MOST QPF
WITH THE GFS AND CANADIAN OFFERING DRIER SOLUTIONS.  WILL NEED TO
MONITOR BUT THE CHANCES FOR WIDESPREAD WETTING PRECIPITATION ARE NOT
HIGH AT THIS POINT.

05

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 31, 6:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST TUE DEC 31 2013

NMZ501>540-011300-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MST TUE DEC 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

Event by event

34 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Other Federal Agency

Drought, Chuska Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Other Federal Agency

Drought, Far Northwest Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northwest Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Other Federal Agency

Drought, West Central Plateau

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Other Federal Agency

Drought, West Central Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, San Juan Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Other Federal Agency

Drought, Jemez Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Slopes of the Sangre de Cristo Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Other Federal Agency

Drought, East Slopes of the Sangre de Cristo Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Upper Rio Grande Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Other Federal Agency

Drought, Lower Chama River Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Other Federal Agency

Drought, Santa Fe Metro Area

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Albuquerque Metro Area

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Sandia/Manzano Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Other Federal Agency

Drought, Estancia Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Other Federal Agency

Drought, Central Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, South Central Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Upper Tularosa Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Other Federal Agency

Drought, South Central Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, Far Northeast Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northeast Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Union County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Other Federal Agency

Drought, Harding County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Other Federal Agency

Drought, Eastern San Miguel County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Other Federal Agency

Drought, Guadalupe County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Other Federal Agency

Drought, Quay County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Other Federal Agency

Drought, Curry County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Other Federal Agency

Drought, Roosevelt County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Other Federal Agency

Drought, De Baca County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Other Federal Agency

Drought, Chaves County Plains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Other Federal Agency

Drought, Eastern Lincoln County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Other Federal Agency

Drought, Raton Ridge/Johnson Mesa

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491032, 491033, 491034, 491035, 491036, 491037, 491038, 491039, 491040, 491042, 491043, 491044, 491045, 491046, 491047, 491048, 491049, 491050, 491051, 491052, 491053, 491054, 491055, 491056, 491057, 491058, 491059, 491060, 491061, 491062, 491063, 491064, 491065, 491066.